MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC STARDRIVE SCREWDRIVER T25; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC STARDRIVE SCREWDRIVER T25; SCREWDRIVERS
Catalog Number 314.118
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Device is an instrument and is not implanted/explanted.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a revision surgery on (b)(6) 2017, to remove a synthes titanium distal femur less invasive stabilization system (liss) plate and thirteen (13) screws, three (3) synthes screwdrivers broke when the surgeon attempted to remove three (3) cold welded / cross threaded screws from the plate.One (1) liss plate along with approximately thirteen (13) unknown screws were initially implanted on an unknown date a few years ago.Based on a previously taken x-ray (unavailable) taken before the revision surgery, the plate and screws all seemed intact and were found intact during surgery.The revision procedure was successfully completed with an unknown delay in surgery due to three (3) synthes screwdrivers breaking while removing the three (3) cold welded / cross threaded screws that were stuck to the plate.After the screwdrivers broke, the screws had to be cut out with a big burr.It is unknown if there were any fragments left inside the patient.This report addresses intraoperative issue of three (3) broken screwdrivers.The intraoperative issue of cold welded / cross threaded screws that were stuck to the plate has been captured under linked complaint (b)(4).Concomitant devices reported: screws (part # unknown, lot # unknown, quantity # 13), liss plate (part # 422.348, lot # 2142869, quantity # 1).This report is for one (1) stardrive screwdriver t25 this is report 2 of 3 for complaint (b)(4).
 
Additional Manufacturer Narrative
Updated complaint description.Corrected complaint description.Corrected concomitant devices.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Further it was clarified that the patient had a fracture which was slightly distal to the synthes liss femur plate and the plan was to revise the patient to another zimmer plate.Hence the revision surgery was conducted.He also said that all parts that were implanted earlier were intact when the surgery began and the screws that were cold welded were the only ones that broke / got damaged to remove them during the surgery.This report addresses intraoperative issue of three (3) broken screwdrivers and three cold welded / cross threaded screws that were stuck to the plate.The postoperative revision due to patient¿s fracture which was slightly distal to the synthes liss femur plate has been captured under linked complaint (b)(4).Concomitant devices reported: screws (part # unknown, lot # unknown, quantity # 10), liss plate (part # 422.348, lot # 2142869, quantity # 1).This is report 2 of 6 for complaint (b)(4).
 
Additional Manufacturer Narrative
A device history record review was performed for the subject device: part number: 314.118, synthes lot number: 5002576, supplier lot number: n/a, release to warehouse date: 11-may-2005, expiration date: n/a , manufactured by synthes (b)(4).No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A product development investigation was performed for the subject device: it was reported that the stardrive screwdriver t25 (314.118) broke while attempting to remove cold welded screws from a liss plate during a revision procedure.The stardrive screwdriver t25 (314.118) is noted in four system technique guides: 3.5mm and 4.5mm curved lcp, 4.5mm va-lcp curved condylar plate, large fragment lcp instrument and implant set and lcp dynamics helical hip system.In each system the driver is available for insertion and removal of screws with t25 drive recesses.The returned device was examined and the complaint condition was able to be confirmed as device was returned with the handle separate from the driver shaft.The cross pin had broken allowing the components to disassemble.The complaint condition was unable to be replicated due to post-manufacturing damage.No definitive root cause was able to be determined however, based on the complaint description, it is likely that the application of excessive force while attempting to remove cold welded screws led to the device failure.Relevant drawings for the returned device were reviewed (both current revision and from the time of manufacture): top-level and shaft.The design, materials and finishing processes were found to be appropriate for the intended use of this device.No dimensional analysis is possible due to post-manufacturing damage.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STARDRIVE SCREWDRIVER T25
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7117431
Report Number2939274-2017-50266
Device Sequence Number1272756
Product Code HXX
UDI-Device Identifier10886982188557
UDI-Public(01)10886982188557(10)5002576
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number314.118
Device Lot Number5002576
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2017
Initial Date Received by Manufacturer 11/15/2017
Supplement Date Received by Manufacturer12/14/2017
01/05/2018
Initial Report FDA Received Date12/14/2017
Supplement Report FDA Received Date12/15/2017
01/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR